Virginia, 2011Flooding in Virginia, March 6 to 7, 2011
March 6 to 7, 2011 · NWS RNK · 51 events in 14 counties and zones
The influence of multiple weather features coinciding lead to an average of three to five inches of rain falling over the area. Low pressure moved from Georgia northeast along a cold front across the region while an upper disturbance approached from the Great Lakes region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- $5,000
- Events
- 51
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The influence of multiple weather features coinciding lead to an average of three to five inches of rain falling over the area. Low pressure moved from Georgia northeast along a cold front across the region while an upper disturbance approached from the Great Lakes region. The combination of these features helped to stall the cold front and its associated precipitation over southwest Virginia for an extended period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 6, 6:59 AM EST, 31 minutes earlier.
Area forecast discussion, Mar 6, 6:59 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 AM EST SUN MAR 6 2011
.SYNOPSIS...
A COLD FRONT WILL SLIDE SLOWLY EAST ACROSS THE REGION THIS MORNING
AND EXIT THE PIEDMONT THIS AFTERNOON. HIGH PRESSURE WILL MOVE INTO
MOUNTAINS MONDAY AND STAY IN CONTROL INTO TUESDAY NIGHT. ANOTHER
FRONT AFFECTS US BY THE WEDNESDAY INTO THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
TWO WAVES OF LOW PRESSURE ALONG THE FRONT THIS MORNING...ONE OVER
SW VA AND THE MAIN LOW OVER WRN GA. STRONG SOUTHERLY LOW LV JET
HAS NOSED INTO THE BLUE RIDGE CAUSING ENHANCEMENT OF PRECIP FROM
THE NC MTNS NORTH INTO THE FLOYD COUNTY AREA. NO REPORTS OF
FLOODING YET. THE UPPER JET ACROSS THE OHIO VALLEY COMBINED WITH
THE SFC FRONTAL CONVERGENCE AND GOOD MOIST INFLOW IS GOING TO BE
THE MAIN CULPRIT IN BRINGING HEAVIER RAINS TO THE WRN CWA THIS
MORNING. MAIN TIME FRAME FOR HEAVIEST RAINS BASED ON RADAR TRENDS
BEGINS ABOUT NOW IN THE FAR SW...AND CONTINUES THROUGH MIDDAY
TODAY...WHEN THE SFC LOW LIFTS NORTHEAST INTO CENTRAL VA.
RUNNING QPF FROM 00Z SUN TIL 00Z MONDAY...7 PM SAT TO 7 PM SUNDAY
INDICATED ABOUT 2"+ EXPECTED IN THE WATCH AREA WITH 1.5 TO 2.0
INCHES EAST OF THE BLUE RIDGE. WILL KEEP FLOOD WATCH IN THE
CURRENT LOCATION THRU THIS EVENING. STREAMS SHOULD BEGIN
RESPONDING AROUND DAWN IN THE FAR SW...IF NOT SOONER. SEE HYDRO
SECTION BELOW FOR MORE DETAILS ON THE FLOOD WATCH.
THE WIND ADVISORY THAT WAS IN EFFECT FOR THE TAZEWELL/MERCER
COUNTY AREA HAS BEEN DROPPED AS THE FRONTAL BOUNDARY IS NOW OVER
THEM ALLOWING WINDS TO SUBSIDE...AS THE LOW LVL SE WINDS HAVE
HEDGED FURTHER EAST.
FOR TODAY...FOLLOWED THE BLEND OF THE 00Z ECMWF/21Z SREF. THE GFS
STILL APPEARS A TAD TOO FAST BUT IS DOING PRETTY GOOD WITH PRECIP
LOCATION EARLY. THEN THE NAM REMAINS THE SLOW MODEL STILL.
THE RAIN WILL BE HEAVY AT TIMES THROUGH EARLY AFTN...THEN SHIFT
EAST OF THE AREA BY LATE AFTN...WITHS THE DRY SLOT WORKING INTO
THE SRN CWA...CLEARING THINGS OUT LATE THIS AFTN INTO THIS EVENING.
FOLLOWED THE SREF IN TERMS OF TEMPS TODAY...WITH FALLING TEMPS IN
THE WEST...WITH RISING TEMPS AS USUAL IN THE FAR EAST...FALLING
LATE IN THE DAY. WITH COLDER AIR ARRIVING IN THE MTNS...ANY PRECIP
ON THE BACK EDGE OF THIS SYSTEM WILL BECOME SNOW SHOWERS.
ATTM...THE FLOW SUGGEST ONLY LIGHT DUSTING ACROSS THE WRN
SLOPES/HIGHER TERRAIN OF WV SOUTH INTO THE MT ROGERS AREA THIS EVENING.
THE WINDS BEHIND THIS FRONT WILL KICK IN...BUT CROSS SECTIONS ONLY
SUGGEST GUSTS TO 30-35 KNOTS...SO NO ADVISORY WINDS
EXPECTED...WITH THE 8H FLOW COMING MORE AROUND TO THE NORTH. THERE
IS A POTENTIAL FOR SOME HIGHER GAP WINDS IN THE FANCY GAP AREA OF
I-77 LATE THIS AFTN INTO EARLY EVENING.
TONIGHT...WILL CLEAR SKIES OUT IN THE EAST THEN SLOWLY LOWER
CLOUDS IN THE WEST WITH SOME LINGERING UPSLOPE MOISTURE.
LOWS TONIGHT WILL BE IN THE 20S WEST TO LOWER 30S OUT EAST.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
SFC RIDGE ACROSS THE GREAT LAKES WILL BUILD EAST INTO EASTERN CANADA
AND WEDGES SOUTHWESTWARD INTO THE MID ATLANTIC REGION. THIS WILL
RESULT IN CLOSE TO SEASONABLE TEMPERATURES. WENT WITH HIGH MONDAY
CLOSE TO THE ADJMETBC WITH READINGS FROM THE LOWER 40S IN THE
WESTERN MOUNTAINS TO THE UPPER 50S IN THE SOUTHEAST. LEANED TOWARDS
THE COOLER MOSGUIDE LOWS FOR MONDAY NIGHT WITH VALUES FROM THE LOWER
20S IN THE COLDER WESTERN MOUNTAIN VALLEYS TO AROUND 30 IN
SOUTHSIDE. HIGHS ON TUESDAY WILL BE A LITTLE WARMER THAN MONDAY FROM
AROUND 50 IN THE MOUNTAINS TO NEAR 60 DEGREES IN THE SOUTHEAST.
UNDER INCREASING CLOUDS TUESDAY NIGHT...LOW TEMPERATURES WILL RANGE
FROM THE UPPER 20S IN THE NORTHWEST TO THE MID 30S IN THE SOUTHEAST.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
PROGRESSIVE FLOW ACROSS NORTH AMERICA TO CONTINUE THIS WEEK WITH YET
ANOTHER SYSTEM IN THE PARADE SET TO CROSS THE AREA WED INTO EARLY
THU. SURFACE LOW TAKES A TRACK WELL TO THE WEST UP THRU THE GREAT
LAKES SO WE WILL BE IN THE WARM SECTOR. GFS TRENDING SOMEWHAT FASTER
THAN EURO MODEL AT THIS POINT WITH PRECIP ARRIVING A BIT SOONER AND
MOVING THROUGH MORE QUICKLY AS WELL. THIS RESULTS IN SLIGHTLY LOWER
QPF OVERALL BUT PLENTY OF TIME FOR DETAILS TO BE WORKED OUT. ANOTHER
DECENT SLUG OF QPF IS LIKELY...AS GULF MOISTURE AGAIN BECOMES
INVOLVED. ANOTHER 1-INCH PLUS EVENT SEEMS FAIRLY CERTAIN AND HIGHER
AMOUNTS NOT OUT OF THE QUESTION. COULD BE SOME FROZEN PRECIP
AFTER THE COLD FRONT MOVES THRU IN THE HIGHER MOUNTAIN ELEVATIONS
THUR MORNING BUT NOTHING VERY NOTABLE. HIGH PRESSURE BUILDS EASTWARD
FROM THE CENTRAL PLAINS LATER THUR INTO EARLY NEXT WEEKEND WITH DRY
CONDITIONS AND NEAR SEASONABLE TEMPS EXPECTED.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
COLD FRONT NOW LOCATED FROM NEAR LWB-MKJ-TNB. MAIN SFC LOW LOCATED
ACROSS ERN GA WILL RIDE NORTHEAST INTO THE VIRGINIA PIEDMONT BY
EARLY AFTERNOON. ALONG AND EITHER SIDE OF THE FRONT...RAIN WILL BE
HEAVY AT TIMES...AND CIGS/VSBYS WILL BE FLUCTUATING FROM IFR TO
MVFR. COLDER AIR SURGING IN ABOUT 50 TO 100 MILES BEHIND THE FRONT
MAY BRING SOME SNOW SHOWERS TO BLF BY 15Z. AHEAD OF THE
FRONT...LOW LVL WIND SHEAR WILL BE AN ISSUE WITH A SRLY JET AT 45
KNOTS AT 2KFT AGL.
AS THE FRONT MOVES THROUGH WINDS SHIFT QUICKLY AROUND TO THE WEST.
EXPECT THIS WIND SHIFT AT LWB SOON...ROANOKE ARUOND 17Z...LYH/19Z
AND DANVILLE 20Z. WINDS WILL BE GUSTY BEHIND THIS FRONT...WITH UP
TO 25 TO 30 KNOTS POSSIBLE ACROSS THE MTNS. DRIER AIR WILL FOLLOW
THE SFC LOW THIS AFTN...BRINGING IMPROVING CIGS OR SCATTERING OF
LOWER CIGS OUT FROM ROANOKE EAST...WHILE UPSLOPE KEEPS SOME LOWER
CIGS IN AT BLF THRU THE PERIOD. THINK LWB WILL SCOUR OUT OF MVFR
BY LATE AFTN AS WELL GIVEN A NORTH COMPONENT TO THE WIND.
VFR CONDITIONS ARE EXPECTED ALL SITES MONDAY MORNING...LASTING
THROUGH TUESDAY.
ON WEDNESDAY...A WARM FRONT WILL LIFT NORTH THROUGH THE AREA
QUICKLY FOLLOWED BY ANOTHER COLD FRONT WEDNESDAY NIGHT. LOOK FOR A
RETURN OF LIGHT PRECIPITATION AND AREAS OF SUB-VFR CIGS WEDNESDAY
INTO WEDNESDAY NIGHT. SHOULD SEE IMPROVING CONDITIONS BEHIND THE
FRONT THU ALTHOUGH LOW CIGS AND SHOWERS MAY LINGER ACROSS THE EAST
ON THURSDAY WITH UPSLOPE MVFR CIGS/-SHRA POSSIBLE SE WVA AS WELL.
&&
.HYDROLOGY...
FLOOD WATCH CONTINUES INTO THIS EVENING. AREAL RAINFALL TOTALS OF
1 TO 2 INCHES WITH 2-2.5 POSSIBLE ALONG AND WEST OF THE BLUE RIDGE
WILL CREATE SMALL STREAM FLOODING POTENTIAL. AS OF EARLY THIS
MORNING...THE HEAVIER RAINS HAVE BEEN IN THE NC MTNS WITH LAUREL
SPRINGS RAWS STATION PICKING UP 1.13 INCHES SINCE 10 PM SAT...AND
2.67 INCHES IN THE PAST 24 HOURS. WITH RADAR SHOWING THE HEAVIER
BAND OF RAIN WEST OF THE AREA STILL TO COME...THE THREAT OF
FLOODING REMAINS HIGH. SOME RIVERS THAT COULD SEE SOME SIGNIFICANT
RISES AND POSSIBLE FLOODING INCLUDE THE CLINCH...HOLSTON AND
GREENBRIER...WITH SMALLER RIVERS AND STREAMS ACROSS THE REST OF
THE MTNS...ESPECIALLY THE NC MTNS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ007-009>020-022>024-
032.
NC...FLOOD WATCH THROUGH THIS EVENING FOR NCZ001>003-018-019.
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...PC
AVIATION...JJ/WP
HYDROLOGY...Hazardous weather outlook, Mar 6, 4:34 AM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EST SUN MAR 6 2011
NCZ001>003-018-019-VAZ007-009>020-022>024-032-WVZ042>045-070945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MERCER-SUMMERS-MONROE-
GREENBRIER-
434 AM EST SUN MAR 6 2011
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ANOTHER STORM SYSTEM COULD BRING HEAVY RAINS TO THE AREA BY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NCZ004>006-020-VAZ033>035-043>047-058-059-070945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
434 AM EST SUN MAR 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
RAIN WILL BE HEAVY AT TIMES THIS MORNING INTO THE AFTERNOON.
LOCALIZED FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ANOTHER STORM SYSTEM COULD BRING HEAVY RAINS BY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 6, 5:40 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 AM EST SUN MAR 6 2011
NCZ002-003-019-VAZ011>018-032-033-WVZ044-061145-
ALLEGHANY NC-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-
GRAYSON VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PULASKI VA-SURRY NC-
WILKES NC-WYTHE VA-
540 AM EST SUN MAR 6 2011
...SHOWERS WITH HEAVY RAIN WILL AFFECT ALLEGHANY...CARROLL...CRAIG...
FLOYD...FRANKLIN...GILES...GRAYSON...MONROE...MONTGOMERY...PATRICK...
PULASKI...SURRY...WILKES AND WYTHE COUNTIES...
AT 538 AM EST...SHOWERS WITH HEAVY RAIN WERE ALONG A LINE FROM 6
MILES NORTHWEST OF PULASKI TO MOUNTAIN PARK...MOVING NORTHEAST AT 30
MPH.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL BE NEAR LOW GAP AROUND 545 AM...WHITE GATE...
PULASKI...WOODLAWN...AND PIPERS GAP AROUND 550 AM...PATTERSON AROUND
555 AM...DRAPER...SYLVATUS...AND BOTTOM AROUND 600 AM AND BANE AROUND
605 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3711 8093 3715 8086 3719 8087 3766 8030
3736 8024 3731 8026 3726 8022 3682 8012
3623 8097
KKFlood, Giles
- When
- March 6, 7:30 AM EST to 3:55 PM EST
- Where
- Giles County, 1.63 mi NNE of Newport to 1.48 mi NNE of Newport
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.302, -80.488
Flooding produced one to one and one half feet of standing water on Clover Hollow Road.
Flood, Giles
- When
- March 6, 7:30 AM EST to 3:55 PM EST
- Where
- Giles County, 3.4 mi N of Newport to 3.21 mi N of Newport
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.328, -80.490
Flooding produced one foot of standing water on Clover Hollow Road.
Flood, Montgomery
- When
- March 6, 8:15 AM EST to 9:57 PM EST
- Where
- Montgomery County, 2.87 mi NNW of Mt Tabor to 2.89 mi NNW of Mt Tabor
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.309, -80.416
Heavy rain produced flooding along Craig Creek. The creek left its banks at 1373 Craig Creek Road and flooded a barn. Damage values are estimated.
Flood, Bedford
- When
- March 6, 11:30 AM EST to 9:30 PM EST
- Where
- Bedford County, 2.41 mi W of Stewartsville to 2.39 mi W of Stewartsville
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 37.264, -79.843
Heavy rain produced flooding along Beagle Club Road at the Hardy Trailer Park. The water was one foot deep. Damage values are estimated.
Flood, Carroll
- When
- March 6, 12:30 PM EST to 9:57 PM EST
- Where
- Carroll County, 1.31 mi S of Hillsville to 1.3 mi SSE of Hillsville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.751, -80.726
Heavy rain in the Hillsville are prompted the Big Reed Creek to leave its banks.
Flood, Henry
- When
- March 6, 1:00 PM EST to 4:00 PM EST
- Where
- Henry County, 1.64 mi E of Sanville to 2.85 mi NW of Smiths Store
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.721, -80.040
Heavy rain prompted minor flooding along several roads in Henry County. Specifically, Blackberry Road had one to two inches of water flowing over it.
Flood, Smyth
- When
- March 6, 1:20 PM EST to 4:20 PM EST
- Where
- Smyth County, 0.55 mi E of North Holston to 2.14 mi ESE of North Holston
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.900, -81.690
Heavy rain prompted flooding along Beaver Creek Road, rendering it impassable.
Flood, Smyth
- When
- March 6, 1:20 PM EST to 4:20 PM EST
- Where
- Smyth County, 2.76 mi E of Broadford to 2.63 mi E of Broadford
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.920, -81.620
Heavy rains prompted flooding of Cliff View Road, rendering it impassable.
Flood, Franklin
- When
- March 6, 1:30 PM EST to 8:00 PM EST
- Where
- Franklin County, 0.27 mi W of Burnt Chimney to 0.37 mi SW of Burnt Chimney
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.100, -79.835
Heavy rain prompted flooding along Little Ellie Creek two miles west of the Burnt Chimney Post Office. The water rose to six inches over bankfull.
Flood, Bedford
- When
- March 6, 2:18 PM EST to 8:00 PM EST
- Where
- Bedford County, 3.4 mi W of Cifax to 3.53 mi W of Cifax
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.414, -79.481
Heavy rains prompted flooding along State Route 676, Crosscreek Road, rendering it impassable.
Flood, Botetourt
- When
- March 6, 2:27 PM EST to 9:30 PM EST
- Where
- Botetourt County, 0.55 mi W of Fringer to 0.99 mi NW of Fringer
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.450, -79.780
Heavy rain prompted flooding along State Route 640, rendering it impassable.
Flood, Botetourt
- When
- March 6, 2:27 PM EST to 9:30 PM EST
- Where
- Botetourt County, 0.53 mi NE of Lithia to 0.48 mi E of Lithia
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.485, -79.742
Heavy rain prompted flooding along Route 640, rendering it impassable.
Flood, Montgomery
- When
- March 6, 2:30 PM EST to 9:57 PM EST
- Where
- Montgomery County, 1.76 mi NE of Kanodes Mill to 1.56 mi SSW of Mountain View
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.245, -80.454
Heavy rain prompted flooding along Toms Creek near the intersection of Meadowbrook Drive and Shadow Lake Road. The water level came within two feet of the road.
Flood, Wythe
- When
- March 6, 2:33 PM EST to 5:45 PM EST
- Where
- Wythe County, 2.25 mi NW of Max Meadows to 2.24 mi NW of Max Meadows
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.993, -80.959
Heavy rain prompted flooding along Millers Creek Road.
Flood, Wythe
- When
- March 6, 2:33 PM EST to 5:35 PM EST
- Where
- Wythe County, 0.56 mi NNE of Lone Ash to 0.51 mi NNW of Lone Ash
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.928, -80.817
Prolonged heavy rain resulted in flooding along Reed Creek Road. One area of the road also experienced a mudslide.
Flood, Galax (C)
- When
- March 6, 2:34 PM EST to 7:30 PM EST
- Where
- Galax (C) County, 2.06 mi S of Galax to 1.98 mi S of Galax
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.640, -80.921
Heavy rain prompted flooding of roads in the Galax area including Chestnut Drive.
Flood, Carroll
- When
- March 6, 2:34 PM EST to 7:30 PM EST
- Where
- Carroll County, 0.73 mi ESE of Cliffview to 0.82 mi SE of Cliffview
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.698, -80.907
Heavy rains prompted flooding on roads near Galax, including Creek View Drive.
Flood, Galax (C)
- When
- March 6, 2:34 PM EST to 7:30 PM EST
- Where
- Galax (C) County, 0.2 mi SW of Galax to 0.21 mi SSW of Galax
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.668, -80.922
Heavy rains prompted flooding of roads in the City of Galax, including Shaw Street.
Flood, Galax (C)
- When
- March 6, 2:34 PM EST to 7:30 PM EST
- Where
- Galax (C) County, 0.75 mi SE of Galax to 0.78 mi SSE of Galax
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.661, -80.912
Heavy rain prompted flooding on roads in the City of Galax, including Givens Road.
Flood, Patrick
- When
- March 6, 2:49 PM EST to 7:30 PM EST
- Where
- Patrick County, 0.88 mi ENE of Meadows of Dan to 0.97 mi E of Meadows of Dan
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.734, -80.405
Heavy rain prompted the flooding of Concord Road. A total of six inches of rain fell.
Flood, Carroll
- When
- March 6, 3:48 PM EST to 7:30 PM EST
- Where
- Carroll County, 3.41 mi E of Drenn to 3.27 mi S of Fancy Gap
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.622, -80.719
Heavy rain prompted flooding along Pauls Creek Road. The water rendered the road impassable.
Flood, Carroll
- When
- March 6, 3:48 PM EST to 7:30 PM EST
- Where
- Carroll County, 3.09 mi ENE of Lambsburg to 3.11 mi ENE of Lambsburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.602, -80.721
Heavy rain produced flooding along William Drive. The water rendered the road impassable.
Flood, Carroll
- When
- March 6, 3:48 PM EST to 7:30 PM EST
- Where
- Carroll County, 3.92 mi WSW of Drenn to 3.99 mi W of Lambsburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.590, -80.840
Heavy rain produced flooding along Penbrook Lane. The water rendered the lane impassable.
Flood, Craig
- When
- March 6, 4:00 PM EST to 9:30 PM EST
- Where
- Craig County, 1.1 mi E of Webbs Mill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.400, -80.200
Heavy rain prompted flooding along Craigs Creek. The flood waters prompted the closure of Route 621.
Flood, Franklin
- When
- March 6, 4:07 PM EST to 8:30 PM EST
- Where
- Franklin County, 2.65 mi SE of Endicott to 2.6 mi SE of Endicott
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.850, -80.120
Heavy rain produced flooding over Johnnys Ridge Road, rendering it impassable.
Flood, Franklin
- When
- March 6, 4:07 PM EST to 8:30 PM EST
- Where
- Franklin County, 2.43 mi SSE of Retreat to 2.47 mi SSE of Retreat
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.020, -79.977
Heavy rain prompted flooding along Coles Creek, rendering Coles Creek Road impassable.
Flood, Franklin
- When
- March 6, 4:07 PM EST to 8:30 PM EST
- Where
- Franklin County, 2.76 mi S of Retreat to 2.48 mi S of Retreat
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.010, -79.995
Heavy rain produced flooded a creek along Madcap Road, rendering the road impassable.
Flood, Montgomery
- When
- March 6, 5:10 PM EST to 9:57 PM EST
- Where
- Montgomery County, 1.51 mi NW of Crockett Spgs to 1.54 mi NW of Crockett Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.112, -80.293
Heavy rain prompted flooding along a creek that rendered Lavender Road impassable.
Flood, Montgomery
- When
- March 6, 5:10 PM EST to 9:57 PM EST
- Where
- Montgomery County, 0.85 mi S of Alleghany Spg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.118, -80.268
Heavy rains prompted the Roanoke River to leave its banks and spread flood waters across Persimmon Road. The water rendered the road impassable.
Flood, Montgomery
- When
- March 6, 5:10 PM EST to 9:57 PM EST
- Where
- Montgomery County, 1.14 mi SE of Longshop to 1.16 mi SE of Longshop
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.211, -80.553
Heavy rain prompted flooding along a creek that flooded McCoy Road. The flood waters rendered the road impassable.
Flood, Montgomery
- When
- March 6, 5:10 PM EST to 9:57 PM EST
- Where
- Montgomery County, 0.54 mi N of Vicker to 0.49 mi NNW of Vicker
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.158, -80.471
Heavy rain prompted a creek to flood Crab Creek Road. The flood waters rendered the road impassable.
Flood, Montgomery
- When
- March 6, 5:10 PM EST to 9:57 PM EST
- Where
- Montgomery County, 0.46 mi ENE of New Ellett to 1.14 mi NE of New Ellett
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.203, -80.362
Heavy rain prompted a creek along Taylor Hollow Road to flood across the road. The flood waters rendered the road impassable.
Flood, Montgomery
- When
- March 6, 5:10 PM EST to 9:57 PM EST
- Where
- Montgomery County, 0.57 mi NNE of Prices Fork to 0.59 mi NNE of Prices Fork
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.228, -80.497
Heavy rain prompted a creek to flood Brooksfield Road. The flood waters rendered the road impassable.
Flood, Grayson
- When
- March 6, 5:13 PM EST to 5:45 PM EST
- Where
- Grayson County, 6.36 mi E of Delhart to 6.49 mi E of Delhart
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.587, -80.866
Heavy rain prompted a creek to leave its banks and flood Peaks Mountain Road. The flood water rendered the road impassable.
Flood, Pulaski
- When
- March 6, 5:21 PM EST to 9:57 PM EST
- Where
- Pulaski County, 2.43 mi N of Mt Olivet to 2.29 mi NW of Mt Olivet
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.085, -80.831
Heavy rain prompted a creek to leave its banks and cause Route 641W to be impassable.
Flood, Pulaski
- When
- March 6, 5:21 PM EST to 9:57 PM EST
- Where
- Pulaski County, 0.96 mi SSE of Alum Spgs to 1.24 mi SW of Alum Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.157, -80.815
Heavy rain prompted a stream to leave its banks and flood Little Creek Road. The flood water rendered the road impassable.
Flood, Pulaski
- When
- March 6, 5:21 PM EST to 9:57 PM EST
- Where
- Pulaski County, 1.88 mi NNW of Dublin to 1.85 mi NNW of Dublin
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.146, -80.711
Heavy rain prompted a creek to leave its banks and flood Kent Farm Road. The flood water rendered the road impassable.
Flood, Pulaski
- When
- March 6, 5:21 PM EST to 9:57 PM EST
- Where
- Pulaski County, 1.77 mi SW of Draper to 1.84 mi SW of Draper
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.982, -80.793
Heavy rain prompted a creek to leave its banks and flood Graham Road. The flood water rendered the road impassable.
Flood, Pulaski
- When
- March 6, 5:21 PM EST to 9:57 PM EST
- Where
- Pulaski County, 2.31 mi WNW of Allisonia to 2.21 mi WNW of Allisonia
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.940, -80.770
Heavy rain prompted a creek to leave its banks and flood Clarks Ferry Road. The flood waters rendered the road impassable.
Flood, Pulaski
- When
- March 6, 5:21 PM EST to 9:57 PM EST
- Where
- Pulaski County, 1.19 mi NW of Mack Creek Vlg to 1.14 mi WNW of Mack Creek Vlg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.990, -80.698
Heavy rain prompted a creek to leave its banks and flood Eanes Ferry Road. The flood water rendered the road impassable.
Flood, Pulaski
- When
- March 6, 5:21 PM EST to 9:57 PM EST
- Where
- Pulaski County, 2.35 mi SSE of Allisonia to 2.45 mi SSE of Allisonia
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.900, -80.710
Heavy rains prompted Rock Creek to leave its banks and flood Rock Creek Road. The flood waters rendered Rock Creek Road impassable.
Flood, Montgomery
- When
- March 6, 5:21 PM EST to 9:57 PM EST
- Where
- Montgomery County, 0.66 mi ENE of Pilot
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.053, -80.359
Heavy rain prompted a creek to leave its banks and flood Old Pike Road. The flood water rendered the road impassable.
Flood, Bedford
- When
- March 6, 5:30 PM EST to 8:30 PM EST
- Where
- Bedford County, 1.76 mi SW of Cifax to 1.68 mi SW of Cifax
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.400, -79.440
Heavy rain prompted a creek to leave its banks and flood Lankford Mill Road. The flood water rendered the road impassable.
Flood, Giles
- When
- March 6, 5:49 PM EST to March 7, 6:17 AM EST
- Where
- Giles County, 0.48 mi ESE of Bane to 0.38 mi SE of Bane
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.267, -80.712
Heavy rains prompted Walker Creek to flood along with one of its creek tributaries that flows under Doc Carr Road. The flood waters rendered the road impassable.
Flood, Giles
- When
- March 6, 5:49 PM EST to March 7, 6:17 AM EST
- Where
- Giles County, 0.71 mi SW of Boxley to 0.49 mi SW of Boxley
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.262, -80.979
Heavy rain prompted Wolf Creek to flood and render Morehead Road impassable.
Flood, Giles
- When
- March 6, 5:49 PM EST to March 7, 6:17 AM EST
- Where
- Giles County, 1.37 mi E of Bane to 1.21 mi E of Bane
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 37.272, -80.695
Heavy rain prompted Walker Creek to flood Rye Hollow Road. The flood waters rendered the road impassable.
Flood, Giles
- When
- March 6, 5:49 PM EST to 8:00 PM EST
- Where
- Giles County, 1.44 mi SSW of Pearisburg to 1.45 mi SSW of Pearisburg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.300, -80.740
Heavy rain prompted flooding along Woods Road at the intersection with Pulaski Giles Turnpike.
Flood, Giles
- When
- March 6, 5:49 PM EST to March 7, 2:00 AM EST
- Where
- Giles County, 0.58 mi ENE of Maybrook to 0.6 mi ENE of Maybrook
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.303, -80.540
Heavy rain prompted Doe Creek to leave its banks and flood Brickyard Road. The flood water rendered the road impassable.
Flood, Giles
- When
- March 6, 5:49 PM EST to March 7, 6:17 AM EST
- Where
- Giles County, 2.59 mi NE of Newport to 2.52 mi NE of Newport
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.310, -80.472
Heavy rain prompted Walker Creek to leave its banks and flood Old Furnace Road. The flood waters rendered the road impassable.
Flood, Giles
- When
- March 6, 5:49 PM EST to March 7, 2:00 AM EST
- Where
- Giles County, 0.23 mi E of Goldbond to 0.19 mi SE of Olean
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.380, -80.666
Heavy rain prompted Big Stony Creek to leave its banks and flood Snidertown Road. The flood water rendered the road impassable.
Flood, Craig
- When
- March 6, 8:20 PM EST to 9:30 PM EST
- Where
- Craig County, 1.48 mi E of Sinking Creek to 1.27 mi E of Sinking Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.421, -80.253
Heavy rain prompted a creek to leave its banks and flood Hall Road. The road had to be closed by officials because of the flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Vermont, March 6 to 7, 20111 death · $420,000 · 25 events
- Flooding in New Jersey, March 6 to 17, 2011$11 million · 5 events
- Ice Storm and Heavy Snow in New Hampshire, March 6 to 7, 2011$718,000 · 5 events
- Tornadoes and Damaging Winds in North Carolina, March 6, 20111 injured · $113,000 · EF0 · 7 events
- Winter Storm and Flood in New York, March 6 to 7, 2011$95,000 · 10 events
- Flash Flooding and Flooding in North Carolina, March 6 to 8, 2011$70,000 · 11 events
- Flooding in New Hampshire, March 6 to 14, 2011$56,000 · 6 events
- Heavy Snow in New York, March 6, 2011$30,000 · 2 events
- Ice Storm and Winter Storm in New York, March 6 to 7, 201122 events
- Flood in New York, March 6 to 8, 2011$25,000 · 1 event
- Damaging Winds in Virginia, March 6, 2011$15,000 · 50 kt wind · 8 events
- Heavy Snow in New York, March 6 to 7, 201116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292083, 292084, 292126, 292129, 292277, 292280, 292281, 292282, 292285, 292288, 292289, 292291, 292293, 292296, 292304, 292374, 292379, 292387, 292389, 292393, 292395, 292398, 292401, 293035, 293038, 293039, 293040, 293041, 293042, 293046, 293048, 293049, 293050, 293079, 293080, 293081, 293082, 293083, 293084, 293085, and more.